Kentucky, 2010Heat in Kentucky, August 11, 2010
August 11, 2010 · NWS JKL · 27 events in 27 counties and zones
Numerous locations experienced highs between 93 and 97 and heat indices around 100 degrees during the afternoon and early evening hours of August 11th.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous locations experienced highs between 93 and 97 and heat indices around 100 degrees during the afternoon and early evening hours of August 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 11, 5:52 AM EST, 5 hours 8 minutes earlier.
Area forecast discussion, Aug 11, 5:52 AM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
652 AM EDT WED AUG 11 2010
.SHORT TERM.../TODAY THROUGH FRIDAY/
LOOKS LIKE THE GFS AND SREF HAVE THE MOST CONSISTENT AND BEST
HANDLING OF THE SYNOPTIC PATTERN FOR THE REST OF THE WEEK. A WEAK
FRONTAL BOUNDARY IS STILL PROGGED TO SAG SOUTHWARD AND STALL ACROSS
EASTERN KENTUCKY ON WEDNESDAY NIGHT AND THURSDAY. THE BEST CHANCE FOR
RAIN LOOKS TO BE ON THURSDAY AND THURSDAY NIGHT AS THE FRONT GETS
HUNG UP ON THE ROUGH TERRAIN. A VERY HOT AND HUMID AIR MASS WILL
REMAIN IN PLACE ALL WEEK...WITH TEMPERATURES TOPPING IN THE MID 90S
TODAY THROUGH FRIDAY. HEAT INDICES WILL LIKELY TOP THE 100 DEGREE
MARK AGAIN THIS AFTERNOON AND EVENING. INCREASED AFTERNOON POPS
ACROSS THE BOARD PER THE LATEST MODEL RUNS. WENT WITH THE HIGHEST
PRECIP CHANCES ON THURSDAY...AS THE GFS AND SREF BOTH AGREE THAT MORE
WIDESPREAD SHOWERS AND STORMS WILL OCCUR AS THE FRONT INTERACTS WITH
BOTH THE MOUNTAINS OF EAST KENTUCKY AND THE MOIST AIR MASS THAT HAS
BEEN IN PLACE FOR THE PAST WEEK. ALSO INCREASED TODAYS HIGH
TEMPERATURES IN SEVERAL LOCATIONS PER THE LATEST OBSERVED TRENDS.
ADJUSTED TODAYS HIGH AT JKL TOWARD THE WARMER MAVMOS AS JKL HAS
REGISTERED HIGH TEMPS THE PAST TWO DAYS THAT WERE HIGHER THAN THOSE
SEEN AT LOZ. A HEAT ADVISORY IS ONCE AGAIN IN AFFECT FOR THE ENTIRE
FORECAST TODAY TO DEAL WITH THE 100+ DEGREE HEAT INDICES AND MID 90S
TEMPS EXPECTED. AGAIN USED THE LATEST SREF MODEL DATA TO UPDATE WINDS
AND WIND GUSTS FOR DAYS 1-3. DEWPOINTS WERE ALREADY RIGHT IN LINE
WITH TRENDS WE HAVE BEEN SEEING ALL SUMMER...WITH DEWS EXPECTED TO
REMAIN IN THE LOW 70S FOR AT LEAST THE NEXT FEW DAYS. ALSO INCREASED
THE SKY COVER FORECAST FOR DAYS 2 AND 3 PER THE INCREASED POPS FORECAST.
.LONG TERM.../FRIDAY THROUGH TUESDAY/
HAZY... HOT AND HUMID CONDITIONS WILL CONTINUE INTO THE WEEKEND AS A
STRONG UPPER RIDGE REBUILDS FRIDAY AND SATURDAY. PROGS THEN INDICATE
A RATHER STRONG UPPER LEVEL TROUGH WILL BECOME ESTABLISHED OVER
SOUTH CENTRAL CANADA LATE IN THE WEEKEND SENDING HEIGHTS LOWER OVER
OUR AREA INTO EARLY NEXT WEEK... LIKELY BRINGING SOME RELIEF TO THE
HEAT.
DAYTIME HIGHS WILL REMAIN IN THE 90S FRIDAY AND SATURDAY COMBINED
WITH DEW POINTS IN THE LOW TO MID 70S. THUS... MAX HEAT INDEX VALUES
BOTH DAYS SHOULD HIT THE 100 TO 105 RANGE. HIGH PRESSURE WILL BE IN
PLACE AT THE SURFACE SO EXPECT MAINLY DIURNALLY DRIVEN WIDELY
SCATTERED THUNDERSTORM ACTIVITY. A COLD FRONT WILL THEN APPROACH
FROM THE NORTHWEST SATURDAY NIGHT AS THE TROUGH DEEPENS TO OUR
NORTHWEST. CURRENT INDICATIONS ARE THAT THE FRONT WILL SLOWLY TRUDGE
SOUTHEASTWARD ACROSS OUR AREA KEEPING A PROLONGED CHANCE OF
THUNDERSTORMS IN THE PICTURE THROUGH MONDAY... AND MONDAY EVENING
FOR OUR SOUTHEAST COUNTIES. THE POSSIBLE TROPICAL SYSTEM OVER THE
GULF COMPLICATES THINGS AND BEEFIER POPS MAY BE NEEDED IF THIS
MOISTURE FINDS ITS WAY NORTHWARD INTO OUR AREA... A SCENARIO WHICH
LOOKS UNLIKELY AT THIS TIME. THE FRONT MAY THEN PASS COMPLETELY
THROUGH OUR AREA BRINGING SLIGHTLY DRIER AND COOLER CONDITIONS FOR
TUESDAY... ALTHOUGH I WOULD NOT BE SURPRISED TO SEE THE RIDGE HOLD
ON STRONGER AND THE FRONT EVENTUALLY STALL OUT OVER US. WILL KEEP
TUESDAY DRY FOR NOW WITH HIGHS IN THE UPPER 80S FOR MOST LOCATIONS.
&&
.AVIATION.../12Z TO 12Z/...UPDATED
AREA IS CURRENTLY MOSTLY MVFR WITH PATCHY CIRRUS TO BLOCK THE VIEW OF
SOME STARS. FOR TODAY...MORE ISOLATED TO SCATTERED TSTMS ARE EXPECTED
AS A WEAK FRONTAL WAVE PUSHES THROUGH THE OH VLY AND BRUSHES THE
COMMONWEALTH. HAVE ADDRESSED THIS WITH CB GROUPS AT ALL SITES FROM
LATE MORNING THROUGH THE AFTERNOON AND EVENING HOURS. POP UP
SHRA/TSRA SHOULD DISSIPATE AFTER SUNSET BUT EXPECT THE MVFR/IFR BR/HZ
TO REMAIN DUE TO HIGH MOISTURE CONTENT IN THE AIR. WILL PROBABLY
HAVE TO GET ABOVE 5-6K BEFORE VSBY REALLY CLEARS OUT.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.
&&
SHORT TERM...AR
LONG TERM....ABE
AVIATION...DUSTY
Hazardous weather outlook, Aug 11, 2:54 AM EST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
354 AM EDT WED AUG 11 2010
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
354 AM EDT WED AUG 11 2010
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
HEAT INDICES BETWEEN 100 AND 105 ARE EXPECTED THIS AFTERNOON ACROSS
THE ENTIRE AREA.
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HEAT INDICES OF AROUND 100 WILL ALSO BE POSSIBLE DURING THE AFTERNOON
AND EARLY EVENING HOURS WEDNESDAY THROUGH SATURDAY.
THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY THROUGH MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
AR
Heat, Perry
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Perry forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.244, -83.221 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Rowan
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Rowan forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.196, -83.421 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Estill
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Estill forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.693, -83.964 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Fleming
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Fleming forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.370, -83.697 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Elliott
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Elliott forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.118, -83.098 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Martin
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Martin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.802, -82.513 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Montgomery
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Montgomery forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.034, -83.913 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Floyd
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Floyd forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.557, -82.746 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Pulaski
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Pulaski forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.104, -84.577 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Bath
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Bath forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.145, -83.743 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Powell
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Powell forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.831, -83.824 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Menifee
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Menifee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.941, -83.599 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Morgan
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Morgan forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.922, -83.259 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Johnson
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Johnson forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 37.847, -82.831 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Wolfe
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Wolfe forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.739, -83.493 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Magoffin
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Magoffin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.707, -83.065 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Breathitt
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Breathitt forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Clay
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Clay forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.160, -83.715 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Leslie
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Leslie forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.094, -83.381 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Knox
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Knox forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.891, -83.854 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Lee
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Lee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.595, -83.716 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Owsley
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Owsley forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.419, -83.683 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Knott
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Knott forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 37.354, -82.954 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Wayne
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Wayne forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.801, -84.829 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Rockcastle
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Rockcastle forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.365, -84.316 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Laurel
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Laurel forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.111, -84.118 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
Heat, Whitley
- When
- August 11, 11:00 AM EST to 5:00 PM EST
- Where
- Whitley forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.758, -84.145 (the zone’s center; the record gives no point)
High temperatures were between 93 and 97 degrees with heat indices around 100.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, August 11 to 13, 201011 injured · $132,000 · 1 in hail · 27 events
- Flash Flood in Michigan, August 11 to 12, 2010$4.0 million · 1 event
- Flash Flooding in West Virginia, August 11, 2010$405,000 · 3 events
- Flood in Iowa, August 11 to 18, 2010$250,000 · 1 event
- Damaging Winds and Lightning Strike in Indiana, August 11, 2010$135,000 · 56 kt wind · 5 events
- Damaging Wind and Lightning Strike in Indiana, August 11, 2010$50,000 · 55 kt wind · 2 events
- Damaging Wind in Tennessee, August 11, 2010$50,000 · 55 kt wind · 1 event
- Flash Flood and Damaging Winds in Virginia, August 11, 2010$16,000 · 55 kt wind · 13 events
- Flash Flood in Wisconsin, August 11, 2010$25,000 · 1 event
- Hail and Damaging Winds in Montana, August 11, 20102.75 in hail · 19 events
- Flash Flooding and Damaging Winds in North Carolina, August 11 to 12, 2010$15,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in North Dakota, August 11 to 12, 20101.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245311, 245312, 245313, 245315, 245316, 245317, 245319, 245320, 245321, 245322, 245323, 245324, 245325, 245326, 245327, 245328, 245329, 245330, 245331, 245422, 245423, 245424, 245425, 245426, 245428, 245429, 245430.